Clostridium difficile (Gram positive bacteria)
Rheumatic symptoms in the form of reactive joint inflammation (arthritis) occurs rarely triggered by clrostridium.
- In a weakened immune system, such as immunosuppressive treatment of rheumatic diseases, clostridium infection may progress more seriously than usual.
- Bacterial toxins cause stomach pain, meteorism and severe diarrhea during antibiotic therapy (the broad spectrum such as clindamycin, cephalosporins and ampicillin).
- Symptoms from 4-8 days after starting antibiotics, but also several weeks after discontinuation of treatment
- Also occurs in natural intestinal flora, but overgrowth when other natural bacterial flora is eradicated with antibiotics
- Reactive arthritis is described as complication, but is unusual (reference: Capella M, 2016)
- Pseudo-membranous colitis is a serious manifestation (colonoscopy examination)
- Toxic megakolon that can be life threatening
- Feces are investigated by culturing bacteria, testing the bacteria's DNA (PCR analyzes) or toxins (Toxin A and Toxin B)
- In mild cases, treatment of antibiotics is often sufficient
- Metronidazole (Flagyl) tablets. If lack of effect, vancomycin or intravenous metronidazole may be used
- Precosa (saccharomyces boulardii) is used against antibiotic-associated diarrhea.
- Please note that Precosa should not be used in combination with immunosuppressive treatment or in the case of impaired immune system for other reasons. Deaths caused by fungal infection have been reported
- Microbiota transplantation (reference: Van Beurde YH, 2017)